Diphenhydramine is an antihistamine of the ethanolamine class. This therapeutic agent is available without prescription as a liquid, tablet, or topical cream. Diphenhydramine's indicated use as an oral agent is for allergic symptoms. The topical cream is used as an analgesic for itching. The usual pediatric dose for oral diphenhydramine is 5 mL for a 13-kg child.
Therapeutic peak concentration of diphenhydramine in plasma is 0.066 mg/L.1 Blood concentrations of diphenhydramine greater than 0.14 to 2.4 mg/L have had toxic effects in children2–8 and blood concentrations 1.1 to 1.6 mg/L have been reported as lethal in infants and toddlers.9–11 There have been numerous reported cases of death from acute diphenhydramine toxicity due to oral ingestion of the drug9–19 and only three reported cases of toxic reactions from topical use of diphenhydramine.6,8 This case is the first reported lethal acute diphenhydramine toxicity from topical use.
The death of this 17-month-old male was reported to the Jackson County Medical Examiner's Office (Kansas City, Missouri) by hospital personnel, as it was sudden and unexpected. The information given to the death investigator included a recent history of upper respiratory viral illness and a reported rash on the upper torso. Additionally, the child had been tested in the weeks prior to death for respiratory syncytial virus, the results of which were negative. As reported to the death investigator, the toddler had been on a family outing the day of his death when he became irritable. Because of the child's fussiness and it was time for his nap, the mother returned home with the child and placed him in his crib for a nap. Approximately 2 hours later, the mother found the toddler covered in vomitus and unresponsive. He was taken to a nearby hospital and subsequently pronounced dead.
The autopsy was performed the next morning. Radiographs of the entire body were unremarkable. The child weighed 13 kg and was 90 cm in length. External examination of the body was remarkable for the presence of a maculopapular rash of the lumbosacral area and left popliteal fossa. The involved skin also showed parallel superficial curvilinear scratches.
The findings from internal examination of the body included petechial hemorrhages of the thymus, heart, and lungs. The lungs were edematous and were mottled purple and red. There was mild cerebral edema present. Except for 2 small, mild hemorrhages of the right frontal and parietal subgalea, no injuries or evidence of trauma were found. The stomach contained approximately 30 mL of thin, clear fluid with a small amount of white semi-solid material. Cerebrospinal fluid was collected and submitted for bacterial and viral cultures.
Microscopic examination of the organs was generally unremarkable except for the lungs in which there were rare patchy areas of septal expansion with chronic inflammatory cells. The larynx showed mild chronic inflammation of the submucosa. Gram stain of the cerebrospinal fluid showed no organisms and viral culture of the cerebrospinal fluid failed to isolate a virus.
The antemortem blood from the hospital admission was used for toxicologic testing. Diphenhydramine was found on the initial screening; its presence was confirmed by subsequent gas chromatography which measured a concentration of 1.03 mg/L. Liver tissue was tested similarly; the concentration of diphenhydramine in liver was 1.06 mg/L. The concentration of diphenhydramine in the blood was 20 times the expected therapeutic level. The typical dose of liquid diphenhydramine, the form of diphenhydramine commonly administration to infants and young children, is 5 mL for a 13-kg child. The concentration found in this child suggested he was administered 100 mL. Presuming that this toddler was given an oral dose of diphenhydramine, the manner of death likely was not accidental and further investigation was warranted.
The death investigator thereby interviewed the parents. The parents indicated that the child had eczema and that they had purchased a tube of cream containing diphenhydramine, and applied some of it to affected areas 3 days prior to the child's death. On the morning of the child's death, he was given a bath and, for the second time only, was administered the cream containing diphenhydramine to areas of eczema. The parents denied having any other forms of diphenhydramine in the household. The parents described the distribution of eczema as the entire back, bilateral shins, bilateral cheeks, and bilateral popliteal fossae.
The drug package clearly states that use is intended for ages 2 years and older and warns that it is not intended for use over large areas of the body. The plasma half life of diphenhydramine in children is 5.4 hours.20 Diphenhydramine has pronounced sedative effects on adults and anticholinergic effects in general.21 In children, toxic levels of the drug causes central nervous system excitation with hallucinations, agitation, dizziness, ataxia, seizures, coma, and cardiopulmonary arrest.3,22
Other reported cases of topical diphenhydramine reactions have involved children with rashes from varicella.6,8 Although these children experienced toxic reactions to high levels of diphenhydramine administered topically, none of these three reported cases resulted in death. The children in the previously reported cases were ages 4 to 9 years; they experienced visual and auditory hallucinations and agitation. One case reported by Filloux6 was similar to the case presented herein in that the child had had a bath immediately followed by application of the diphenhydramine cream.
Explanations as to why this young child died of a topical nonprescription medication include the following: (1) Application of the medication immediately following a bath, when there is increased peripheral vascular dilatation and opened pores, may have increased absorption or permitted a rapid absorption of the drug; (2) the child's eczema may have impaired the normal dermal barrier; and (3) it is quite likely that excessive application took place, given the large surface area of rash distribution by history.
This unfortunate case is significant on two counts. First, in a pediatric case such as this, interpretation of toxicology results warrants thorough investigation. Had it been presumed that the child was administered oral diphenhydramine, the manner of death very likely could have been determined homicide. However, thorough investigation in this case elucidated the accidental nature and circumstances surrounding this child's death. Second, this report underscores the possibility of improper use and potential toxicity of nonprescription medications in the pediatric population.
1. Blyden GT, Greenblatt DJ, Scavone JM, et al. Pharmacokinetics of diphenhydramine and a demethylated metabolite following intravenous and oral administration. J Clin Pharmacol
2. Weil HR. Unusual side effect from Benadryl. J Am Med Assoc
3. Judge DJ, Dumars KW. Diphenhydramine (Benadryl) and tripelennamine (Pyribenzamine) intoxication in children. Am J Dis Child
4. Hesteand HE, Teske DW. Diphenhydramine hydrochloride intoxication. J Pediatr
5. Stucka K, Mycyk M, Leikin J, et al. Rhabdomyolysis in a child following unintentional diphenhydramine overdose. Clin Toxicol
6. Filloux F. Toxic encephalopathy caused by topically applied diphenhydramine. J Pediatr
7. Schunk JE, Svendsen D. Diphenhydramine toxicity from combined oral and topical use. Am J Dis Child
8. Huston RL, Cypcar D, Cheng GS, et al. Toxicity from topical administration of diphenhydramine in children. Clin Pediatr
9. Baker AM, Johnson DG, Levisky JA. Fatal diphenhydramine intoxication in infants. J Forensic Sci
10. Goetz CA, Lopez G, Dean BS, et al. Accidental childhood death from diphenhydramine overdose. Am J Emerg Med
11. Davis JH, Hunt HH. Accidental Benadryl poisoning: report of a fatal case. J Pediatr
12. Siek TJ. Accidental death with diphenhydramine. Bull Int Assoc Forensic Toxicol
13. Backer RC, Pisano RV, Sopher IM. Diphenhydramine suicide—case report. J Anal Toxicol
14. Baselt RC, Cravey RH. A compendium of therapeutic and toxic concentrations of toxicologically significant drugs in human biofluids. J Anal Toxicol
15. Peclet C, Rousseau JJ, Rousseau N. Diphenhydramine intoxication. Bull Int Assoc Forensic Toxicol
16. Rousseau MG, Peclet C, Rousseau JJ. Diphenhydramine intoxication. Bull Int Assoc Forensic Toxicol
17. Hausmann E, Wewer H, Wellhoner HH, et al. Lethal intoxication with diphenhydramine. Arch Toxicol
18. Shkrum MJ, Hall AED, Tallon SG. Deaths due to diphenhydramine. Can Soc Forensic Sci J
19. Nine JS, Rund CR. Fatality from diphenhydramine monointoxication. A case report and review of the infant, pediatric and adult literature. Am J Forensic Med Pathol
20. Simons KJ, Watson WTA, Martin TJ, et al. Diphenhydramine: pharmacokinetics and pharmacodynamics in elderly adults, young adults, and children. J Clin Pharmacol
21. Babe KS, Serafin WE. Histamine, bradykinin and their antagonists. In: Hardman JG, Limbird LE, eds. Goodman & Gilman's the Pharmocological Basis of Therapeutics
. 9th ed. New York, NY: McGraw-Hill; 1996:590.
22. Reyes-Jacang A, Wenzl JE. Antihistamine toxicity in children. Clin Pediatr